I upped my medication. Now I'm exhausted!

I was taking three grains of NDT but I started to feel a bit tired, so I added in 20mcg liothyronine, and then another grain of NDT. I meant to order a cortisol test to check my adrenals but then I had to spend my saved money replacing our cooker, so that won't happen for a while now.

But assuming something was going on there, I've started taking 3 x Adreno Max tablets with lunch everyday. This has been my routine for just over a week, and I know things usually take longer to kick in than that, but I am so tired. My body feels so heavy. It's an effort to lift my fingers to write this post!

Surely if you take more medication you get more energy? Could the Nutri Advanced Adreno Max be to blame?

16 Replies

  • That sounds like a huge amount of medication to me! Over medication can have similar symptoms to under, so I think you may have taken too much. Do you have any recent blood tests?

  • 1 gr of NDT equals approx 100mcg levo. 20mcg of liothyronine equals approx 100mcg levo, so you are taking around 500mcg of thyroid gland hormones.

    If increasing thyroid gland hormones, it has to be done very gradually and over quite a few weeks. Say 6 weeks for the initial increase and about the same thereafter.

  • Oh wow that is a lot. I just thought I'd keep increasing until I felt well. It just hasn't happened at all. Well I'd better gradually drop the NDT down then!

  • I'm only taking 1 1/2 grains, and I feel well on that. Maybe your adrenals need more focus?

  • Hi Harry, how did you determine that 1 and 1/2 grains was right for you? Was it because you felt overstimulated on a higher dose?

  • I gradually worked up to 1 3/4, but then started to feel like I had drunk too much coffee after about 10 days on that dose, so dropped back slightly. I had some blood taken while I was on 1 3/4 which confirmed I was right at the top of the ranges for FT3 & FT4. I feel fine now, the 'coffee' feeling went away after a day or so.

  • Great, thank you. I started with 1 grain yesterday (instead of 1/2 as i had been on T3 for a month) and so far dont feel anything but dont feel bad either. Fingers crossed that this is the answer and that some of the fluid will begin to mobilize.

  • I wouldn't do it gradually, I would go back to your old dose of 3 grains straight away and stop the T3. It sounds like you could be very over-medicated. Hopefully you will start to feel better.

  • If you could just take more meds and get well we would all do it. Raising them willy nilly, and throwing in extra t3 and some adrenal stuff, and another grain for good measure, is a pretty bonkers way to approach it and is the reason why most people find a doctor to treat them. If you really are not prepared to research and monitor yourself, then you run the risk of making yourself very ill.

    Either find a doctor to guide you, or reduce your meds drastically and start taking your temperatures three times a day as per. drrind.com/therapies/metabo... This will give you some idea about the state of your adrenals and thyroid.

    Apologies if this sounds like a lecture, but I really am quite shocked by your methodology - just throwing larger and larger amounts of drugs at the problem will not make it go away.


  • I've been self treating for about two years, and I suppose I've just got increasingly desperate! My GP has made it clear he will not treat me unless I stay as I was - taking 100mcg levothyroxine, returning perfect blood test results, and getting more overweight and lethargic year by year. He said I could take all my treatment from the NHS, or go elsewhere. I will not refer me to an endocrinologist. So I'm on my own. I've read about people taking mega doses of T3/T4 and doing well, so as nothing else had worked I decided to try that.

    My NDT is not 100mcg actually, it's about 60. Though I know that's still high when I'm taking 4 of them a day! I'll drop it to 2 from tomorrow but keep taking the T3 until I can get my adrenals examined!

  • yes it's confusing - Armour or other makes of Natural Dessicated Thyroid (i.e. from pigs) usually contain 60-65mcg - but the T3 element makes it equivalent to 100 mcg Levo (synthetic)

    So when did you have your last blood test for TSH FT4 FT3?- remember don't take it before the test. & I always say make sure those vital minerals are corrected as well. (Vit D, folate & B12, iron with Vit C, - there's loads more.. like magnesium, selenium etc...)

    PS you're not on your own - please keep asking questions & keep a diary of changes etc.

    200 mcg is about a full replacement dose for a 14st person (vets calculate by weight, docs don't!) J :D

  • Ndt is commonly 60, but as it contains about 38 f t4 and 9 of t3, its reckoned to be equivalent to 100 mcg of levothyroxine. Xx

  • If adrenals are struggling, t3 will make them worse. Track your temps... If they are stable but low, then adrenals ok.... Moving up and down constantly then adrenals in a mess.....

  • Hi Not the best test for cortisone.Before and starting new thyroid treatment bloods, TSH, T4 and FT3 essential.Then 4-6 weeks after taking the dose, then each time until stable.


  • It could be that the T4 is too much and is being converted to RT3 which is inactive. Also if the adrenal supplement is meant to lower cortisol and it is already low this would also make you tired. I would check to see what the adrenals are doing (low or high) before supplementing with adrenal support as symptoms of high cortisol can overlap with symptoms of low cortisol and even hypothyroid.

  • Have you gotten your DHEA, Ferrin, Vitamin D, and B12 checked? If may be one if those contributing. You should have a full panel done so you know if you need more thyroid meds or not. You might be able to go into the NHS doctor and ask for these secondary tests to be done and see what they say.

You may also like...